In vitro neurogical toxicity of Artemisinin-based Combination Therapy and medicinal plants (Published)
Introduction: The traditional medicine seems to be one of the factors associated with the occurrence of severe neurological adverse events described, after the use of artemisinin-based combination therapy. The aim of this study was to study the toxicity from the association of artemisinin-based combination therapy with the herbal medicine over the nerve cells. Material and Methods: Some nerve cells (N2a) were cultivated (0.5*105 cell/ml) and brought in contact with antimalarial preparations and / or antimalarial plants.The products used were artesunate100mg/amodiaquine 270mg (ASAQ) and artemether 80mg/lumefantrine 480mg (AL) as antimalarial drug and Sida acuta (PSA) and Enantia polycarpa (PEP) at 10µg/ml as antimalarial medicinal plant. After 5 days of incubation, a cell counting has been carried out with a hemocytometer. Results: A significant nerve cells destruction, compared to the control was observed for ASAQ between day 2 and day 4 (p<0.001). We also noted a significant difference between the control and AL, between day 1 (p<0.05) and day 3(p<0.001), between the control and Sida acuta, at day 2 and day 5 (p<0.001). In the tubes treated with ASAQ and Sida acuta, cell mortality was greater than 30%. Finally, a cell destruction statistically significant in the tubes treated via the combination of antimalarials and traditional plants compared to the control tube was observed from day 3(p<0.001). Discussion / Conclusion: Plants appeared to enhance the neurological toxicity of in vitro conventional antimalarials. The combination of conventional antimalarials with the traditional therapy, during malaria treatment should be avoided.
Serum Liver Enzymes as Markers in Assessing Physiologic Tolerance of Amalar, Cotecxin, Chloroquine and Fansidar (Published)
Colorimetric assay was used in the determination of plasma concentrations of aspartate amino transferase (AST), alanine amino transferease (ALT) and alkaline phosphate (ALP) in the administration of amalar, chloroquine, cotecxin and fansidar. In amalar group the aspartate amino transferase (AST) and alanine amino transferase (ALT) significantly decreased against control, (P<0.05) but there was no significant diference in the decrease of alkaline phosphatase (ALP) (P<0.05) when compared with control. In the chloroquine group there was increase in aspartate amino transferase (AST) and a decrease in alanine amino transferase (ALT) significantly (P>0.05) but the decrease in alkaline phosphatase (ALP) was not significant when compared with control (P<0.05). There was no significant difference in the concentrations of aspartate amino transferase (AST) and alkaline phosphatase (ALP) (P>0.05) in cotecxin group when compared with control but the decrease in alanine amino transferase (ALT) was significant (P<0.05). In fansidar group there was no significant decrease in aspartate amino transferase (AST) (P>0.05) but alanine amino transferase (ALT) showed significant decrease (P<0.05), whereas the alkaline phosphatase decrease (ALP) was not significant (P>0.05) when compared with control. It is observed in this study that chloroquine has damaging effect on the liver by elevating alanine and aspartate amino transferase respectively whereas fansidar lowers the activities of the liver by decreasing alanine amino transferase. It means that chloroquine and fansidar administration endangers liver functions via its enzyme systems dysfunctioning.